Michigan, 2024Winter Storm in Michigan, December 2 to 3, 2024
December 2 to 3, 2024 · NWS IWX · 3 events in 3 counties and zones
A few rounds of lake effect snow showers produced snow accumulations in the 6 to 12 inch range across southwest Lower Michigan. The first round developed from late morning to early evening on December 2nd, with the second round during the early morning hours of December 3rd.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few rounds of lake effect snow showers produced snow accumulations in the 6 to 12 inch range across southwest Lower Michigan. The first round developed from late morning to early evening on December 2nd, with the second round during the early morning hours of December 3rd. Travel was adversely affected with reports of slide-offs and accidents across southwest Lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 2, 6:41 AM EST, 1 hour 19 minutes earlier. Its key messages:
- Lake effect snow will become heavy at times later today and into tonight. 6-9" with locally higher amounts is expected over Berrien and Cass MI Counties with lesser amounts in surrounding areas.
- There is still some uncertainty in where exactly the lake effect snow bands set up and how much snow they will produce. Stay tuned for updates throughout the day.
- Dry weather returns Tue afternoon-Wed morning but additional rain and light snow are possible late Wed into Thu.
Area forecast discussion, Dec 2, 6:41 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
641 AM EST Mon Dec 2 2024
.KEY MESSAGES...
- Lake effect snow will become heavy at times later today and
into tonight. 6-9" with locally higher amounts is expected
over Berrien and Cass MI Counties with lesser amounts in
surrounding areas.
- There is still some uncertainty in where exactly the lake
effect snow bands set up and how much snow they will produce.
Stay tuned for updates throughout the day.
- Dry weather returns Tue afternoon-Wed morning but additional
rain and light snow are possible late Wed into Thu.
&&
.DISCUSSION...
Issued at 440 AM EST Mon Dec 2 2024
Overall no major changes to the forecast thinking from yesterday.
Highest confidence in 8+" remains over the eastern half of Berrien
County into NW Cass. Lower confidence in warning-criteria totals for
St. Joseph IN but latest hi-res suggests far northern portions of
the county will get clipped with heavier rates later today. Did
delay the start time for areas outside of Berrien/Cass though. Went
with advisory for northern La Porte, Elkhart, and St. Joseph (MI)
with the lowest confidence on the eastern side of St. Joseph (MI)
and the western side of La Porte. No headlines to the south but may
have to watch northern Marshall and northern Kosciusko. We will
continue to fine-tune the location of the lake effect snow bands
through today and some changes to headlines may still be possible.
Details below...
Morning water vapor shows robust shortwave currently diving into the
Upper Midwest. Low level wind profiles will continue to slowly veer
through tonight as this midlevel trough axis passes and low level
lake aggregate troughing becomes better established. LES which is
currently hampered by WNW fetch, dry air entrainment, low inversion
heights, and overall meager instability will gradually intensify and
organize through tonight. Equilibrium levels still expected to climb
above 10 kft by this afternoon per latest hi-res forecast soundings.
0-2km delta theta-e values also drop below zero by this afternoon
and strong ascent/supersaturation in the DGZ will promote large
flakes and high (potentially over 20:1) SLR's. Of greatest concern
though is the increasing potential for meso-low formation over SE
Lake MI and into Berrien County this afternoon as suggested by
the latest runs of the HRRR and RAP. Already starting to see
some hints of this in latest GRR radar imagery given overall
weak synoptic flow becoming increasingly convergent over the
eastern lake thanks to very warm lake waters/induced troughing.
If this verifies...much higher snowfall totals are likely in the
18-00Z time window. Models have been mixed on whether this
feature drifts far enough south to impact South Bend before
dissipating but latest runs seem to be trending further south
and this was the primary reason for going with a warning in St.
Joseph (IN).
There may be a brief lull in activity during the evening hours
before the low level flow veers further and briefly connects with
Lake Superior during the late overnight hours. Even here some models
are hinting at a "type-VI" (dominant single band with a meso-low on
the southern end) moving down the lake in the 06-12Z period.
Instability parameters remain highly favorable but final lake effect
band intensity and snowfall amounts will be heavily driven by the
degree to which this band can become organized. The biggest negative
factor for this event continues to be the highly variable low level
wind directions. Stronger synoptic flow is anticipated tonight with
only a brief window of favorable down-axis fetch/Superior connection
before flow quickly backs once again Tue AM. Significant questions
remain if this will be enough time to allow a single band to fully
develop, or if (as hi-res models suggest) it is more of a
broken/transient hybrid with pockets of heavier snow and possible
small-scale circulations that never fully organize into a single
continuous band. Either way the chances for heavy snowfall rates to
remain stationary in one particular area for a long time remain low
and warrant a cautious approach to overnight snowfall totals for
now. Additional changes are quite possible as we progress into
tonight though.
Continued to make very few changes to the NBM-initialized long term
grids. LES will end quickly late Tue AM as flow backs SW and dry
conditions will persist trough most of Wed. Highs even climb above
freezing on Wed with some brief but modest WAA. This will be short-
lived though as another deep upper low dives into the Great Lakes
Wed night and sends a strong cold front through the area. Moisture
availability is not ideal but expect some SCT rain showers along the
front followed but blossoming lake effect snow behind the front.
Still plenty of time for adjustments but currently expect strong NW
flow will bring a cold (but dry) airmass with limited fetch for
significant snow accumulations. LES ends by Fri with a longer period
of light WAA expected over the weekend into early next week that
will return temps to seasonal norms.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 525 AM EST Mon Dec 2 2024
StratoCu MVFR/low VFR layer has been like a permacloud layer
with undulations over the SBN terminal the past 48 hours with
ceilings varying between VFR and MVFR. Overnight SBN has been
mostly below 030 but improved briefly above 030. The lake effect
snow environment will gradually becomes more favorable for
activity today. At the onset a large land/lake temperature
difference with a relatively weak flow has allowed the lake
aggregate trof to set up on the east side of the lake where type
VI snow showers were already forming near the west Michigan
coast. This activity should work its way south and eventually
bring a good chance for heavier snow showers into the SBN
terminal. Kept the best chance for heavier snow in the 23Z to
03Z window. FWA should remain VFR as the snow showers remain
west of the terminal.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory from 3 PM EST /2 PM CST/ this
afternoon to 10 AM EST /9 AM CST/ Tuesday for INZ005-103.
Winter Storm Warning from 3 PM this afternoon to 10 AM EST
Tuesday for INZ104-204.
OH...None.
MI...Winter Weather Advisory from 3 PM this afternoon to 10 AM EST
Tuesday for MIZ079.
Winter Storm Warning from 10 AM this morning to 10 AM EST
Tuesday for MIZ078-177-277.
MARINE...Small Craft Advisory from 3 PM this afternoon to 3 PM EST
Tuesday for LMZ043-046.
&&
DISCUSSION...AGD
AVIATION...SkipperHazardous weather outlook, Dec 2, 4:46 AM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
446 AM EST Mon Dec 2 2024
MIZ078-177-277-031000-
Cass MI-Northern Berrien-Southern Berrien-
446 AM EST Mon Dec 2 2024
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 AM
EST TUESDAY...
This Hazardous Weather Outlook is for southwest Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time but we appreciate any
snowfall reports.
INZ006>009-012>015-017-018-020-022>027-032>034-116-203-216-MIZ080-
081-OHZ001-002-004-005-015-016-024-025-031000-
Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Northern Kosciusko-Southern La Porte-
Southern Kosciusko-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
446 AM EST Mon Dec 2 2024 /346 AM CST Mon Dec 2 2024/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ104-204-031000-
Eastern St. Joseph IN-Western St. Joseph IN-
446 AM EST Mon Dec 2 2024
...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM
EST TUESDAY...
This Hazardous Weather Outlook is for northern Indiana.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time but we appreciate any
snowfall reports.
INZ005-103-MIZ079-031000-
Elkhart-Northern La Porte-St. Joseph MI-
446 AM EST Mon Dec 2 2024 /346 AM CST Mon Dec 2 2024/
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM EST /2 PM CST/ THIS
AFTERNOON TO 10 AM EST /9 AM CST/ TUESDAY...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time but we appreciate any
snowfall reports.
LMZ043-046-031000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
446 AM EST Mon Dec 2 2024
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 PM
EST TUESDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous conditions for small craft are likely again Tuesday night
through Thursday.
Winter Storm, Southern Berrien County
- When
- December 2, 8:00 AM EST to December 3, 10:00 AM EST
- Where
- Southern Berrien County forecast zone
- Reported by
- Public
- Coordinates
- 41.919, -86.428 (the zone’s center; the record gives no point)
Light to moderate lake effect snow showers developed the morning of December 2nd, and increased in intensity during the mid and late afternoon hours. Snowfall rates of 1-2 inches per hour were reported at times. Numerous slide-offs were reported. Another round of lake effect snow showers with additional snow accumulations occurred during the early morning hours of December 3rd before tapering mid morning. Storm total snowfall accumulations ranged from 6 to 10 inches in association with the heavier snow bands from both rounds, but tapered to just 1 to 3 inches across the southern third of the county.
Winter Storm, Northern Berrien County
- When
- December 2, 11:00 AM EST to December 3, 10:00 AM EST
- Where
- Northern Berrien County forecast zone
- Reported by
- Public
- Coordinates
- 41.919, -86.428 (the zone’s center; the record gives no point)
Lake effect snow showers increased during the late morning of December 2nd and became heavy during the afternoon and early evening hours. Snowfall rates of 1-2 inches per hour were reported at times. Numerous slide-offs were reported. Another round of lake effect snow showers with additional light to moderate snow accumulations occurred during the early morning hours of December 3rd before tapering mid morning. Storm total snowfall accumulations ranged from 6 to 12 inches. A public report of 12 inches of snow accumulation was received from Watervilet, Michigan at 630am EST on December 3rd.
Winter Storm, Cass
- When
- December 2, 1:00 PM EST to December 3, 11:00 AM EST
- Where
- Cass forecast zone
- Reported by
- Public
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
A band of moderate to heavy lake effect snow showers moved in during the early afternoon hours on December 2nd. Snowfall rates of 1-2 inches per hour were reported at times. Numerous slide-offs were reported. Another round of lake effect snow showers with additional snow accumulations occurred during the early to mid morning hours of December 3rd before tapering by late morning. Storm total snowfall accumulations ranged from 6 to 9 inches in association with the heavier snow bands from both rounds, mainly across the far northwest portions of the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, December 2, 20242 deaths · $50,000 · 19 events
- Winter Weather in Missouri, December 2, 20241 death · 1 injured · $30,000 · 3 events
- Cold in Wisconsin, December 2, 20241 death · 1 event
- Winter Weather in Indiana, December 2, 2024$700,000 · 1 event
- Winter Weather in Illinois, December 2, 20247 injured · 4 events
- Winter Weather in Illinois, December 2, 202419 events
- Heavy Snow and Winter Weather in Tennessee, December 2 to 3, 202412 events
- Dense Fog in California, December 2, 20247 events
- Winter Weather in Indiana, December 2, 20246 events
- Winter Weather in North Carolina, December 2 to 3, 20246 events
- Winter Weather in North Carolina, December 2 to 3, 20245 events
- Lake-Effect Snow in Pennsylvania, December 2 to 4, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220459, 1220456, 1220461.